Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

162 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is vitamin B12 value of 110 a cause for concern?

Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3430 Questions

default
Posted on Thu, 10 Sep 2015 in Medicines and Side Effects
Question: Hi docter I have done vitamin b12 test and my value coming 110 .what I will do .is there anything to worry
doctor
Answered by Dr. Panagiotis Zografakis 53 minutes later
Brief Answer:
you need supplementation and investigation for the cause

Detailed Answer:
Hello,

it's obvious that you have a vitamin B12 deficiency. This kind of deficiency may cause problems to your blood and nervous system. The causes may include:
- vegan/vegetarian diet
- drugs like metformin, proton pump inhibitors, H2 blockers, etc
- chronic gastrointestinal diseases (like Crohn's disease, gastrointestinal surgery, etc)
- other causes of malabsorption (pernicious anemia, atrophic gastritis, etc)

Early detection and treatment are very important to avoid permanent neurological damage.

A complete blood count and peripheral smear may show signs of macrocytosis, leukopenia, anemia, thrombocytopenia and the characteristic microscopic findings of hypersegmented polymorphonuclear cells and megalocytes.

Since your value is very low, there is no need for confirmation and treatment should start right away! Levels of folic acid in the blood should be measured too, because low folic acid values may cause low B12 values (folic acid supplementation would be needed in this case).

Antiparietal cell antibody should be measured to determine whether pernicious anemia is the cause. Fasting gastrin values should be elevated because of gastric achlorydria. Intrinsic factor antibody is a very specific test for pernicious anemia but not a very sensitive one (only 50% test positive) and should be done too.

If pernicious anemia is detected then keep in mind for the future that there is an increased (but not high in absolute numbers) risk for gastric cancer, so an upper endoscopy would be helpful.

Regarding supplementation, there are two options: oral or parenteral (cyanocobalamin or hydroxycobalamin, either is OK). In cases of pernicious anemia absorption is likely to be severely impaired, so the parenteral route is preferred. In the other cases, unless the patient has severe symptoms (neurological damage and/or severe anemia), the oral route is worth a try because it's easier and can be equally effective.

Oral administration of 1000mcg per day of vitamin B12 (in either of the two forms I've mentioned before) should be enough. This is more than the average needs but a higher than dosage is needed for adequate absorption.

Parenteral administration requires daily or every other day injections (one per day) for the first couple of weeks then monthly life long replacement treatment ever after. During the first few days brisk blood cell production may cause hypokalemia, so it has to be checked 3-5 days after the initiation of treatment.

Uploading your test reports (a complete blood count for example) and mentioning your symptoms, would probably help for a more individualized response.

I hope you find my comments helpful!
You can contact me again, if you'd like any clarification or further information.

Kind Regards!


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis 18 minutes later
Docter my cbc count normal red blood cell also normal but I have throid issues tsh comes high.now after medicines everything normal. Esr also normal.intially I have constipation issues .now after throid medicines problem resolved.
Please advise
doctor
Answered by Dr. Panagiotis Zografakis 6 minutes later
Brief Answer:
autoimmune thyroiditis is often accompanied by B12 deficiency

Detailed Answer:
Since your CBC is normal, it seems that this deficiency is recent. This is good. The symptoms are not related to B12 though. There are other autoimmune causes that may be related as well (provided that you have pernicious anemia) like vitiligo, type 1 diabetes, adrenal insufficiency, etc

The risk you'll acquire one of the aforementioned conditions is low but it's higher than in the general population.

Regarding management nothing changes by the diagnosis of thyroiditis. You should do the tests I've mentioned and depending on the results take either oral or parenteral supplementation.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Drug/Medication
Medical Procedures
Lab Tests

Recent questions on  Atrophic gastritis

doctor1 MD

Hi Doctor, Back again with biopsy report for further suggestion and medication if needed I am looking for advice based on the report received from the hospital.It started with loose motion and slowly skins of hand and leg are shrinking.Reports are...

doctor1 MD

I had Endoscopy for upper abdominal discomfort . It diagnosed as H plori infection and gastric erythrema and mucosal atrophy . My report is like this Indication : dyspenia GE junctional normal D1 : normal D2 : normal body : hyperemia and mucosal...

doctor1 MD

What type of specialist is required when there is documented history of hypothyroidism and Hoshimotos thyroiditis, pernicious anemia, atrophic gastritis and low cortisol levels? Symptoms include worsening brain fog and insomnia on Nature thyroid or any thyroid supplement, nausea, gastric burning, extreme fatigue,constipation, feeling suddenly breathless w palpitations including feeling breathless and palpitations.

doctor1 MD

I was recently diagnosed with auto immune Atrphic Gastritis. I've been taking Synthroid for 4 years. My endo has to keep increasing my dosage as we can't get my TSH to the right levels. Curreently 6.33. I believe the Atrophic Gastritis is the issue and I'm not absorbing the medication. Am I right? What can we do?

doctor1 MD

I have pernicious anemia and it has been hard on my stomach and I now have atrophic gastritis. Is there a diet that would help my stomach? I have been told there is nothing that can be done to help the stomach. I go in every 6 months for a EGD Thank you Cathy Frederick

doctor1 MD

I am a 62 year old female with high blood pressure but otherwise healthy, in good weight and exercise regularly. I have thin skin which tears easily. Is there any supplement that can help with that? Also, do you recommend any supplements for...

doctor1 MD

After being diagnosed with H-Pylori, treatment with antibiotics and eradication tested by breath test......symptoms of burping return a couple months later! Also, hard stools now for a week and half and tonight burning in the stomach after eating. Can H-Pylori return even if it was eradicated?
Thanks, Eileen